Environmental and Toxicological Emergencies Flashcards
7 cards from real CFRN practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 7 Environmental and Toxicological Emergencies flashcards as text
A patient presents with altered mental status, tachycardia, diaphoresis, and hyperthermia after exposure to an organophosphate insecticide. Which antidote should be administered first?
Answer: Atropine
Atropine is the first-line antidote for organophosphate poisoning as it blocks muscarinic effects; pralidoxime should follow but atropine takes priority.
During flight transport of a patient with suspected carbon monoxide poisoning, the pulse oximeter reads 98%. What is the most accurate interpretation?
Answer: Pulse oximetry is unreliable because it cannot differentiate oxyhemoglobin from carboxyhemoglobin
Standard pulse oximetry cannot distinguish carboxyhemoglobin from oxyhemoglobin, so it may falsely appear normal despite severe CO poisoning.
A hiker rescued from a high-altitude environment develops pulmonary edema at 14,000 feet. What is the most appropriate initial intervention?
Answer: Descend immediately and administer supplemental oxygen
Immediate descent combined with supplemental oxygen is the definitive treatment for high-altitude pulmonary edema (HAPE).
A patient was stung by multiple Africanized honeybees and is now showing signs of anaphylaxis. After administering epinephrine, which additional medication is most critical in flight?
Answer: IV corticosteroids and IV antihistamines
IV corticosteroids and antihistamines are used after epinephrine to prevent biphasic anaphylaxis and reduce ongoing inflammatory response.
A patient with tricyclic antidepressant (TCA) overdose develops a wide QRS complex and hypotension. What is the treatment of choice?
Answer: Sodium bicarbonate IV bolus
Sodium bicarbonate alkalinizes the serum and reverses TCA-induced sodium channel blockade, narrowing the QRS and improving hemodynamics.
While transporting a patient with suspected cyanide poisoning from an industrial fire, which finding most specifically suggests cyanide toxicity over simple CO poisoning?
Answer: Elevated venous oxygen saturation with profound metabolic acidosis
Cyanide inhibits cellular respiration causing elevated venous pO2 (cells cannot use oxygen) along with severe lactic acidosis.
A patient is brought in after ingesting a large quantity of acetaminophen 4 hours ago. Which laboratory value is most important to guide treatment decisions?
Answer: Serum acetaminophen level plotted on the Rumack-Matthew nomogram
The Rumack-Matthew nomogram uses a timed serum acetaminophen level (4–24 hours post-ingestion) to determine whether N-acetylcysteine is indicated.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- bcen.org — Renewal, fees, score validity, test delivery, exam format, retake policy, test dates, time limit, eligibility, score release · verified Oct 2026